Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 108, NWS Indianapolis, IN

May 1, 2012Bartholomew County, Brown County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 1, 2012, 8:22 PM EDT for Bartholomew County, Brown County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2012, 8:22 PM EDT (00:22 UTC)
Expired
May 1, 2012, 8:45 PM EDT
In force
23 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Bartholomew County, IN, Brown County, IN

The radar

The Indianapolis radar (KIND), 54 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:01 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS53 KIND 020022
SVRIND
INC005-013-020045-
/O.NEW.KIND.SV.W.0108.120502T0022Z-120502T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
822 PM EDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA...
  BROWN COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 845 PM EDT

* AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR NASHVILLE...OR 16 MILES EAST OF BLOOMINGTON...AND     
  MOVING EAST AT 50 MPH. PING PONG BALL SIZE HAIL WAS REPORTED IN    
  NASHVILLE AT 820 PM.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBUS...
  TAYLORSVILLE...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 67 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN INDIANAPOLIS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3912 8625 3929 8632 3935 8609 3935 8593
      3921 8583
TIME...MOT...LOC 0021Z 252DEG 44KT 3923 8617
WIND...HAIL 60MPH 1.50IN

$$

RYAN
1 follow-up statement
717 
WWUS53 KIND 020040
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
840 PM EDT TUE MAY 1 2012

INC005-013-020049-
/O.EXP.KIND.SV.W.0108.000000T0000Z-120502T0045Z/
BARTHOLOMEW-BROWN-
840 PM EDT TUE MAY 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN AND 
NORTHWESTERN BARTHOLOMEW COUNTIES WILL EXPIRE AT 845 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS MOVING OUT 
OF THE WARNED AREA.  HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM EDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN INDIANAPOLIS.

LAT...LON 3912 8625 3929 8632 3935 8609 3935 8593
      3921 8583
TIME...MOT...LOC 0039Z 252DEG 44KT 3924 8588

$$

RYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:20 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 1, 6:20 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
620 PM EDT TUE MAY 1 2012

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 340 PM EDT TUE MAY 1 2012

A WELL DEFINED MCV AND A WARM FRONT WILL PUSH THROUGH THE AREA
LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH
THUNDERSTORMS...SOME POTENTIALLY SEVERE...ASSOCIATED WITH IT.
BROAD SOUTHWEST FLOW WILL KEEP A WARM MOIST UNSTABLE AIR MASS
ACROSS THE AREA TOMORROW INTO EARLY TOMORROW EVENING...AND A
SUBTLE SHORTWAVE ALOFT MAY SPARK SOME THUNDERSTORMS AS A RESULT.

AFTER A BRIEF BREAK FROM THUNDERSTORM POTENTIAL
THURSDAY...THUNDERSTORMS WILL BE POSSIBLE FOR THE LATTER PART OF
THE WEEK THROUGH THE WEEKEND...AS SEVERAL DISTURBANCES ROUND THE
FRINGES OF UPPER LEVEL RIDGING TO OUR SOUTH.

&&

.NEAR TERM /THIS AFTERNOON AND TONIGHT/...
ISSUED AT 340 PM EDT TUE MAY 1 2012

REDEVELOPING THUNDERSTORMS ASSOCIATED WITH MCV...INCLUDING SOME
SEVERE STORMS ANCHORED ALONG THE WARM FRONT ACROSS THE SOUTHERN
FORECAST AREA...WILL MOVE QUICKLY THROUGH THE EASTERN/SOUTHEASTERN
PORTIONS OF THE AREA LATE THIS AFTERNOON. ANY AND ALL SEVERE
THREATS...INCLUDING TORNADOES...WILL BE POSSIBLE THROUGH EARLY
EVENING.

AFTER THESE STORMS CLEAR THE AREA...CANNOT RULE OUT ISOLATED
ADDITIONAL STORMS...BUT CHANCES ARE LOW. SOME FORM OF IMPACT FROM
AMPLE LOW LEVEL MOISTURE IS EXPECTED LATE TONIGHT INTO EARLY
TOMORROW MORNING...EITHER STRATUS OR FOG. IF SKIES CAN CLEAR AND
WINDS ARE SLIGHTLY LESS THAN THE 4-6KT EXPECTED...DENSE FOG MAY BE
A THREAT AGAIN...ESPECIALLY WITH PRECONDITIONING IN THE FORM OF
AMPLE RAINFALL ACROSS MUCH OF THE AREA TODAY. WILL INCLUDE AREAS
OF FOG IN THE FORECAST FOR LATE TONIGHT AND ALLOW EVENING SHIFT TO
REFINE AS MESOSCALE DETAILS BECOME MORE APPARENT LATE.

WARM SIDE OF GUIDANCE LOOKS GOOD TONIGHT COMPARED TO UPSTREAM
MINS...OWING TO HIGH DEWPOINTS AND CONTINUED CLOUD COVER OR FOG LATE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
ISSUED AT 340 PM EDT TUE MAY 1 2012

WARM UNSTABLE AIRMASS TO REMAIN IN PLACE TOMORROW IN BROAD
SOUTHWEST FLOW. WHILE LITTLE IN THE WAY OF LOW LEVEL TRIGGER
MECHANISMS WILL EXIST BEYOND THE POSSIBILITY OF RESIDUAL OUTFLOW
BOUNDARIES...A SUBTLE SHORTWAVE MAY SKIRT THE NORTHERN PORTION OF
THE AREA IN THE AFTERNOON AND EARLY EVENING...AND WILL INSERT
SLIGHT CHANCE TO LOW CHANCE POPS IN CENTRAL AND NORTHERN AREAS
THROUGH EARLY TOMORROW EVENING. WEAK TO MIDDLING SHEAR SHOULD
LIMIT ANY SEVERE THREAT TO PULSE TYPE STORMS...AND DAY 2 OUTLOOK
AGREES WITH THIS.

A COLD FRONT WILL APPROACH LATE THURSDAY NIGHT INTO FRIDAY...WITH
ADDITIONAL THUNDERSTORM OPPORTUNITIES ACCOMPANYING IT.

ON TEMPS...MOST OF GUIDANCE APPEARS A BIT COOL BASED ON LOW LEVEL
THICKNESS AND 850 TEMP PROGS. WARM MAV LOOKS BETTER AND WAS LEANED
ON HEAVILY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 212 PM EDT TUE MAY 1 2012

WEAK FRONTAL BOUNDARY IS EXPECTED TO LINGER THROUGH THE OHIO
VALLEY AND INDIANA DURING THIS PERIOD WHILE THE GFS HINTS AT
RIDGING ALOFT. GFS FAILS TO INDICATE ANY ORGANIZED SHORT WAVE
PASSING THROUGH THE RIDGING ALOFT...THUS CONFIDENCE IN POPS IS
LOW...PARTICULARLY IN THE FIRST PART OF THE FORECAST PERIOD WHERE
BROAD...BUT WEAK HIGH PRESSURE LOOKS TO BE SET UP ACROSS
DIXIE...THE OHIO VALLEY AND THE WESTERN GREAT LAKES. FOR NOW HAVE
STUCK WITH THE VERY LOW CHANCE POPS VIA ALLBLEND...BUT WOULD NOT
BE SURPRISED WITH A TREND TOWARD A DRIER FORECAST AS LITTLE FORCING
APPEARS AVAILABLE.

&&

.AVIATION /DISCUSSION FOR THE 020000Z TAF ISSUANCE/...
ISSUED AT 620 PM EDT TUE MAY 1 2012

BOUNDARY CREATING TSRA NEAR KIND AT THE MOMENT SHOULD SHIFT NORTH BY
VALID TIME TAKING MOST OF THE TSRA WITH IT. CANNOT RULE OUT
ADDITIONAL TSRA BUT COVERAGE WILL BE TOO LOW TO MENTION IN TAF.
WINDS SHOULD COME AROUND TO SOUTHWEST AT KIND AFTER BOUNDARY MOVES
NORTH NEAR VALID TIME. MEANWHILE SUPERCELL SOUTHWEST OF KLAF LOOKS
TO REMAIN SOUTH OF THE AIRPORT...BUT IT MAY BE CLOSE ENOUGH TO
INCLUDE A VCTS MENTION THERE. OTHER SITES SHOULD REMAIN TSRA FREE
THIS EVENING.

MVFR CEILINGS AT KLAF SHOULD LIFT NORTH OF THE AREA EARLY IN THE
PERIOD. OTHERWISE EXPECT VFR CEILINGS THIS EVENING THEN SCATTERED
CLOUDS OVERNIGHT AT THE TAF SITES. WITH RECENT RAINS BELIEVE THAT
FOG WILL DEVELOP. WILL INCLUDE LOW END MVFR FOG. DID NOT GO LOWER
THAN MVFR THOUGH AS WINDS LOOK TO STAY UP. HOWEVER IF WINDS DECREASE
MORE THAN EXPECTED...IFR FOG MAY RESULT.

ANY FOG WILL BURN OFF BY 14-15Z WEDNESDAY. WINDS WILL BECOME GUSTY
OUT OF THE SOUTHWEST WITH GUSTS NEAR 25KT POSSIBLE. ADDITIONAL TSRA
MAY DEVELOP WEDNESDAY AFTERNOON...BUT COVERAGE AND TIMING ARE TOO
UNCERTAIN TO MENTION IN TAFS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....PUMA
AVIATION...50
Hazardous weather outlook, May 1, 9:42 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
942 AM EDT TUE MAY 1 2012

INZ021-028>031-035>049-051>057-060>065-067>072-021345-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
942 AM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE WEATHER TODAY.

HAZARDS: THUNDERSTORMS...WITH DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES POSSIBLE.

TIMING: SCATTERED THUNDERSTORMS EXPECTED TODAY AND TONIGHT.

DISCUSSION: A FRONT WILL STALL ACROSS INDIANA TODAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AND TONIGHT AS
SEVERAL UPPER LEVEL DISTURBANCES MOVE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE AT TIMES STARTING THURSDAY
NIGHT AND LASTING THROUGH NEXT MONDAY. WE ARE NOT EXPECTING ANY
OUTBREAKS OF SEVERE WEATHER AT THIS TIME.

DISCUSSION: AN UPPER RIDGE WILL BRIEFLY STRENGTHEN INTO THE AREA
ALLOWING A BRIEF RESPITE FROM STORM CHANCES WEDNESDAY AND
THURSDAY. A FRONTAL BOUNDARY ALONG WITH SEVERAL UPPER LEVEL
DISTURBANCES MOVING ACROSS IT WILL IMPACT CENTRAL INDIANA ONCE
AGAIN STARTING THURSDAY NIGHT AND LASTING THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TODAY AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

NIELD

In the hours before

Local storm report, May 1, 7:49 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
749 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             12 W BLOOMFIELD         39.03N  87.16W
05/01/2012  M0.25 INCH       GREENE             IN   TRAINED SPOTTER

&&

EVENT NUMBER IND1200240

ELB
Local storm report, May 1, 8:02 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     WALL CLOUD       BLOOMINGTON             39.17N  86.52W
05/01/2012                   MONROE             IN   TRAINED SPOTTER

0745 PM     HAIL             BLOOMINGTON             39.17N  86.52W
05/01/2012  E0.25 INCH       MONROE             IN   TRAINED SPOTTER

&&

EVENT NUMBER IND1200241
EVENT NUMBER IND1200242

ELB
Local storm report, May 1, 8:04 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             UNIONVILLE              39.23N  86.42W
05/01/2012  M1.50 INCH       MONROE             IN   LAW ENFORCEMENT

&&

EVENT NUMBER IND1200243

ELB
Local storm report, May 1, 8:12 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
812 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     FLASH FLOOD      GREENFIELD              39.79N  85.77W
05/01/2012                   HANCOCK            IN   TRAINED SPOTTER

            HEAVY FLOODING ALONG HWY 9

0811 PM     HAIL             GREENFIELD              39.79N  85.77W
05/01/2012  M0.25 INCH       HANCOCK            IN   TRAINED SPOTTER

            HEAVY FLOODING ALONG HWY 9

&&

EVENT NUMBER IND1200244
EVENT NUMBER IND1200245

ELB
Local storm report, May 1, 8:15 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
815 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             3 W BEANBLOSSOM         39.32N  86.31W
05/01/2012  E0.50 INCH       BROWN              IN   TRAINED SPOTTER

&&

EVENT NUMBER IND1200246

ELB
Local storm report, May 1, 8:17 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
817 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HEAVY RAIN       GREENSBURG              39.34N  85.48W
05/01/2012  E1.00 INCH       DECATUR            IN   STORM CHASER

0628 PM     TSTM WND GST     GREENSBURG              39.34N  85.48W
05/01/2012  E60 MPH          DECATUR            IN   STORM CHASER

&&

EVENT NUMBER IND1200247
EVENT NUMBER IND1200248

ELB

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 11:05 PM EDTAreal Flood AdvisoryINDDecatur, Rush, Shelby3 hr
May 2, 10:58 AM EDTRiver Flood WarningINDJackson, Lawrence, Washington3 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.